Bipolar Disorder Community
New to the forum...medication issue
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

New to the forum...medication issue

I'm newly diagnosed with Bipolar.  I've been through, what feels like, tons of medication with no luck with the mania symptom.  I'm now on Lithium for Mania which seems to help some with Mania but I have some irritating side effects. At first I thought since it works, I'd deal with the side effects. Now, I don't know if I can deal with them anymore. My symptom is diarrhea pretty bad on a daily basis.  Is anyone on Lithium that has had this happen too?  Did you try anything OTC that has helped?  I've tried Align and Fibercon. Any advice?  I don't feel like going through the medication roller coaster again.
2 Comments Post a Comment
Blank
Avatar_m_tn
Hi
I am a chronic depressive (? soft bipolar  )  . Currently on Depakote XR for recurrent depression ..
Did you tell ur dr about ur sideeffects ?  Lithium has lot of benefit but can have sideeffects . If they are intolerable pls tell your doctor ..
there are lots of people here on medication and they will help you .
Meanwhile welcome to this community and i hope you will find it useful ( i like it so far  )  ..
Meanwhile go through this site and some of the videos ..(one on lithium sideeffect too did u see ? ). It can feel bad with these illnesses but feel u r not alone .  
regards and hugs
Blank
Avatar_f_tn
Oh, yes. When I first took Lithium, I was running to the bathroom so much on a daily basis that I thought I smelled like diarrhea....in the middle of summer. Not a good season for that side effect. It does fade away. I believed it only lasted, at the most, for 3 weeks. Now, it's a faded memory, because it's been years.  I only remembered that whole business when I read your post. The Lithium really evened my moods out and made them less intense to manageable.

I think you are not on the right medications to combat the diarrhea. Fiber based medications soften stools and pulls out water from the gut to do so. It's not for bulking up.They are used for the other issue: constipation.

I didn't use Immodium, because it didn't do a thing for me when I  had diarrhea long before I took psych meds. I just used the old fashion diarrhea combating foods: apple juice or apples, bananas, boiled or steamed rice and boiled or baked potatoes. Those are classic foods given to most patients with bad bouts of diarrhea on most meds. If anything, it will slow it down. You'll need to still drink water, but just stagger your water intake. Think moderate intake, not gulping your fluids down. That could set your gut to go hyperactive again. The stomach and intestinal issues, I'm sure is tiring you out.

As a rule, no spicy, "irritating"  or heavy foods. Think uncomplicated. Think mild. This is only when you have the gut problem.

Also, if you love young coconut milk, don't drink it. Refreshing in the summer, but in large quantities, it is well known to give you diarrhea. No sodas. Watch the caffeine and coffee. I love coffee so, i did drink a little decaf with low fat or nonfat milk every morning, but only a cup or less.

With Lithium, you need to make sure you eat a balanced diet and keep your body hydrated. It's easy to tip the lithium level over and under the beneficial level, because it has a narrow therapeutic level range, when you sweat alot, under alot of stress and not eating or drinking .

I did were some underwear padding just in case all the bathroom stalls were full or just to guard against "leakage." I also  made sure I didn't walk long so the walking didn't stimulate my gut. I carried spare, cheap underwear and a spare pad. This is not the time to wear your favorite or nice underwear,btw.. Save them when you are pass this. If I had accidental leakage, I just tossed the pad and  the soiled underwear in the tied up plastic bag and tossed it in the garbage.  I didn't want to carry that kind of stuff in my backpack.

  My psychiatrist watched me closely, and I believe my blood lithium levels were taken biweekly or monthly, because I needed drug titration since my levels were too low and my moods needed more control. Then, when my moods stayed even for 2 or 3 weeks, the titration stopped.

One summer, years later,, I didn't drink enough water, had bad diarrhea, and I was dealing with very difficult and stressful life situations. I became lithium toxic, felt terrible  I couldn't walk well, had perception distortions, I was disoriented and hallucinating. I was on  1800 mg of lithium daily. I felt like people couldn't hear me because I wasn't  sure if Iwas hearing them., so Inwas shouting  I got an emergency lithium level and blood chemistry level. My lithium level was too high, and a couple of my lab values were out of whack. I think it was my Magnesium and Calcium level, but I'm not sure. My psychiatrist withheld the lithium. I was in a partial hospitalization program at the time, and when my levels went down, He started me on a lower dose and just watched me or had me watched and within a week, my level was ok again by him since I was also reasonably mood stable, no longer feeling terrible. He was satisfied with a lower level and the lower dose.

That's my lithium/diarrhea survival guide and stories. Sorry I had to share it with you. Definitely report the diarrhea or any side effects with your psychiatrist. He may need to adjust  or at least, know about it for his titration plan. Again, the diarrhea is temporary. No one I know on lithium, including myself, continued to have that problem. Hope I took off some of the mystery for you.

Wishing you well.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
Avatar_f_tn
Blank
Anonymouse88
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_f_tn
Blank
Anneinside
MN
3092482_tn?1383176848
Blank
weaver71
CA